Thunderstorm Wind, Franklin
- When
- April 5, 1:25 PM EST
- Where
- Franklin County, Apalachicola
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.730, -84.980
Several trees were blown down on 12th Street in Apalachicola.
Severe thunderstorms produced winds in excess of 70 mph, which downed trees in Apalachicola and damaged several homes at Shell Point Village.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Severe thunderstorms produced winds in excess of 70 mph, which downed trees in Apalachicola and damaged several homes at Shell Point Village.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 8:38 AM EST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 938 AM EDT SAT APR 5 2008 .UPDATE...SLOW MOVING COLD FRONT CURRENTLY STRETCHES FROM EAST CENTRAL GEORGIA TO SOUTHEAST ALABAMA AND INTO THE NORTH CENTRAL GULF...WHERE A WAVE OF LOW PRESSURE RESIDES. MOIST AND UNSTABLE AIRMASS IS IN PLACE AHEAD OF THE COLD FRONT WITH SHORTWAVE EXPECTED TO ADVANCE EAST INTO THE REGION THIS AFTERNOON. MODIFIED 12Z TLH SOUNDING SHOWED IMPRESSIVE INSTABILITY WITH CAPES POTENTIALLY REACHING NEAR 3000 J/KG WITH AFTERNOON HEATING. SHEAR IS NOT TERRIBLY STRONG...BUT CERTAINLY SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS CONSIDERING THE INSTABILITY. CURRENT CONVECTIVE ACTIVITY IS FOCUSED ALONG SQUALL LINE ACROSS SOUTHWEST GEORGIA INTO THE FLORIDA PANHANDLE WITH SCATTERED ACTIVITY AHEAD OF THIS OVER SOUTH CENTRAL GEORGIA. EXPECT THE MAIN LINE TO CONTINUE A SLOW EASTWARD PROGRESSION THROUGH THE REST OF THE DAY...MAINTAINING OR INCREASING IN INTENSITY. ALSO EXPECT TO SEE AN INCREASE IN COVERAGE AND INTENSITY OF STORMS AHEAD OF THE LINE...AS BREAKS IN CLOUD COVER AMPLIFY THE INSTABILITY ACROSS THE BIG BEND AND SOUTH CENTRAL GEORGIA. BESIDES STRONG STORMS...BIG CONCERN TODAY WILL BE HEAVY RAINFALL. SOUTHERN END OF SQUALL LINE HAS BEEN TRANSITIONING TO AN EAST-WEST ORIENTATION OVER THE WESTERN PANHANDLE...LEADING TO A GOOD SETUP FOR VERY HEAVY RAINFALL...ESPECIALLY WITH PWAT VALUES OVER 1.5 INCHES. IF THIS SETUP SPREADS EAST THROUGH THE DAY...OR SIGNIFICANT CONVECTION TRAINS ACROSS THE AREA FROM THE GULF...FLOODING WILL BECOME AN INCREASING THREAT. CURRENT GRIDS AND ZONES IN PRETTY GOOD SHAPE WITH HEAVY RAIN AND ISOLATED SEVERE WORDING. HAVE BUMPED UP POPS A BIT OVER THE BIG BEND FOR THIS AFTERNOON AND WILL LIKELY REMOVE SEVERE WORDING FROM SE ALABAMA WHERE ATMOSPHERE HAS ALREADY BEEN OVERTURNED. && .MARINE...WINDS RUNNING 15 KNOTS OR LESS OVER MOST OF THE COASTAL WATERS THIS MORNING. EXCEPTION IS OVER APALACHEE BAY EXTENDING SOUTHEAST TO CEDAR KEY...WHERE OBS SHOW WINDS OF 15 TO 20 KNOTS WITH SOME HIGHER GUSTS. HAVE ALREADY UPDATED MARINE FCST TO ADD EXERCISE CAUTION HEADLINE TO EASTERN NEARSHORE LEGS. OTHERWISE...NO SIGNIFICANT CHANGES PLANNED TO REMAINDER OF FCST. && .AVIATION...VERY MOIST UNSTABLE AIRMASS WILL DOMINATE THE TRI STATE REGION...AHEAD OF THE COLD FRONT THAT WILL CONTINUE TO MOVE SLOWLY EASTWARD INTO THE AREA TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CIG AND VSBY CONDITIONS WILL BE THE DOMINANT WEATHER UNTIL AT LEAST 00Z-06Z OVER WESTERN PORTIONS OF THE AREA... SE ALABAMA AND THE ERN FLORIDA PANHANDLE...AND WILL LIKELY CONTINUE THROUGH MOST OF THE FORECAST PERIOD ELSEWHERE OVER GEORGIA AND THE FLORIDA BIG BEND. SOME THUNDERSTORMS...ESPECIALLY FROM LATE MORNING THROUGH THE AFTERNOON AND EVENING...COULD PRODUCE HAIL AND STRONG SFC WIND GUSTS. PATCHY DENSE SEA FOG AFFECTING PORTIONS OF THE EASTERN FLORIDA PANHANDLE COAST...SPECIFICALLY PFN...SHOULD GRADUALLY LIFT AS THE BAND OF SHOWERS AND STORMS TO THE WEST APPROACHES THE AREA LATER THIS MORNING...AND DAYTIME HEATING CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 80 61 81 60 80 / 80 50 30 20 20 PANAMA CITY 74 61 78 64 80 / 80 30 30 20 10 DOTHAN 74 55 78 60 81 / 80 20 20 10 10 ALBANY 78 56 79 60 80 / 80 40 20 10 20 VALDOSTA 82 62 81 59 79 / 80 50 30 20 20 CROSS CITY 79 65 77 62 81 / 70 60 40 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && CAMP/DUVAL/FOURNIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 550 AM EDT SAT APR 5 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-061000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 550 AM EDT SAT APR 5 2008 /450 AM CDT SAT APR 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI-STATE REGION TODAY... A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE SLOWLY TO THE SOUTHEAST TODAY AND TONIGHT. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION TODAY. THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND HAIL. DUE TO THE VERY MOIST ATMOSPHERE AND STORMS REDEVELOPING AND MOVING OVER THE SAME AREAS...LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WITH ISOLATED THREE TO FOUR INCHES WILL BE POSSIBLE. THE COLD FRONT WILL STALL OVER THE COASTAL WATERS LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS TAPERING OFF FROM NORTHWEST TO SOUTHEAST. DUE TO THE GUSTY ONSHORE WINDS AND SWELLS TODAY...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE AREA BEACHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL DEVELOP AND MOVE ALONG THE STALLED FRONT SUNDAY THROUGH MONDAY...WITH THE BEST CHANCES FOR RAIN OVER THE FLORIDA BIG BEND AND COASTAL WATERS. A RIDGE OF STRONG HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST ON TUESDAY AND WEDNESDAY WITH DRIER CONDITIONS. AS THE RIDGE MOVES INTO THE ATLANTIC LATE IN THE WEEK...ONSHORE WINDS WILL TRANSPORT GULF MOISTURE INTO THE REGION...WITH AT LEAST SLIGHT CHANCES FOR RAIN AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 AM EDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG PELHAM 31.13N 84.15W
04/05/2008 MITCHELL GA EMERGENCY MNGR
TREES AND POWERLINES DOWN IN PELHAM
&&
CAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1201 PM EDT SAT APR 5 2008 FLZ008>010-051630- COASTAL WALTON-HOLMES-WASHINGTON- 1101 AM CDT SAT APR 5 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...WALTON AND WASHINGTON COUNTIES... * UNTIL 1130 AM CDT AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF DE FUNIAK SPRINGS...MOVING NORTHEAST AT 40 MPH. WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE OCCURRING WITH THIS STORM...WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 9-FOURNIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 100 PM EDT SAT APR 5 2008 FLZ011-013-016-026-GAZ155-156-051745- CALHOUN-DECATUR-GADSDEN-JACKSON-LIBERTY-SEMINOLE- 100 PM EDT SAT APR 5 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...DECATUR... GADSDEN...JACKSON...LIBERTY AND SEMINOLE COUNTIES... * UNTIL 145 PM EDT/1245 PM CDT/ AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTH OF CHATTAHOOCHEE...OR 14 MILES NORTHEAST OF BLOUNTSTOWN...MOVING EAST AT 10 MPH. SMALL HAIL...VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WINDS GUSTS NEAR 40 MPH ARE EXPECTED WITH THESE STORMS. THE COMBINATION OF SLOW MOVEMENT AND HIGH RAINFALL RATES OF THESE STORMS MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 9-FOURNIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 106 PM EDT SAT APR 5 2008 FLZ012-051745- BAY- 1206 PM CDT SAT APR 5 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY... * UNTIL 1245 PM CDT AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF LOWER GRAND LAGOON...OR 12 MILES SOUTHWEST OF PANAMA CITY...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR... 6 MILES SOUTHEAST OF LOWER GRAND LAGOON BY 1215 PM CDT. TYNDALL AFB BY 1220 PM CDT. SPRINGFIELD BY 1225 PM CDT. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. 9-FOURNIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 123 PM EDT SAT APR 5 2008 FLZ017-051815- LEON- 123 PM EDT SAT APR 5 2008 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEON COUNTY... * UNTIL 215 PM EDT AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF TALLAHASSEE TO 12 MILES SOUTH OF QUINCY...MOVING EAST SOUTHEAST AT 15 MPH. THESE STORMS WILL BE NEAR... TALLAHASSEE BY 150 PM EDT. 5 MILES NORTH OF WOODVILLE BY 215 PM EDT. SMALL HAIL...FREQUENT LIGHTNING...TORRENTIAL RAIN...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SOME SMALL TREES AND LARGE TREE BRANCHES MAY BE BLOWN DOWN AS WELL. THE SLOW MOVEMENT AND HIGH RAINFALL RATES WITH THESE STORMS MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 9-FOURNIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 137 PM EDT SAT APR 5 2008 FLZ008-010-012-051800- BAY-COASTAL WALTON-WASHINGTON- 1237 PM CDT SAT APR 5 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY...WALTON AND WASHINGTON COUNTIES... * UNTIL 100 PM CDT AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SANTA ROSA BEACH...MOVING NORTHEAST AT 40 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD CAUSE SMALL TREES AND LARGE BRANCHES TO BLOW DOWN. 9-FOURNIER
The Tallahassee radar (KTLH), 97 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were blown down on 12th Street in Apalachicola.
A severe thunderstorm produced a wind gust of 73 mph at St Teresa.
Thunderstorm winds were estimated at 70 mph near U.S. Highway 98 and Spring Creek Highway.
Five homes sustained porch damage at Shell Point Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86545, 86546, 86547, 86552.